Luxemburg, W. A. J. and Korevaar, J. (1971) Entire Functions and Muntz-Szasz Type Approximation. Transactions of the American Mathematical Society, 157 (6). pp. 23-37. ISSN 0002-9947. doi:10.2307/1995828. https://resolver.caltech.edu/CaltechAUTHORS:20181009-141126373
Full text is not posted in this repository. Consult Related URLs below.
Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20181009-141126373
Abstract
Let [a, b] be a bounded interval with a>O. Under what conditions on the sequence of exponents {A,,} can every function in LP[a, b] or C[a, b] be approxi mated arbitrarily closely by linear combinations of powers xAn? What is the distance between xA and the closed span Sc(xAn)? What is this closed span if not the whole space? Starting with the case of L2, C. H. Muntz and 0. Szasz considered the first two questions for the interval [0, 1]. L. Schwartz, J. A. Clarkson and P. Erdos, and the second author answered the third question for [0, 1] and also considered the interval [a, b]. For the case of [0, 1], L. Schwartz (and, earlier, in a limited way, T. Carleman) successfully used methods of complex and functional analysis, but until now the case of [a, b] had proved resistant to a direct approach of that kind. In the present paper complex analysis is used to obtain a simple direct treatment for the case of [a, b]. The crucial step is the construction of entire functions of exponential type which vanish at prescribed points not too close to the real axis and which, in a sense, are as small on both halves of the real axis as such functions can be. Under suitable conditions on the sequence of complex numbers {An} the construction leads readily to asymptotic lower bounds for the distances dk=d{xAk, Sc(xAn, nAk)}. These bounds are used to determine Sc(xAn) and to generalize a result for a boundary value problem for the heat equation obtained recently by V. J. Mizel and T. I. Seidman.
Item Type: | Article | |||||||||
---|---|---|---|---|---|---|---|---|---|---|
Related URLs: |
| |||||||||
Additional Information: | © 1971 American Mathematical Society. Work of first author supported in part by NSF grant GP-14133, that of the second author by NSF grant GP-8445. | |||||||||
Funders: |
| |||||||||
Issue or Number: | 6 | |||||||||
DOI: | 10.2307/1995828 | |||||||||
Record Number: | CaltechAUTHORS:20181009-141126373 | |||||||||
Persistent URL: | https://resolver.caltech.edu/CaltechAUTHORS:20181009-141126373 | |||||||||
Official Citation: | Luxemburg, W., & Korevaar, J. (1971). Entire Functions and Muntz-Szasz Type Approximation. Transactions of the American Mathematical Society, 157, 23-37. doi:10.2307/1995828 | |||||||||
Usage Policy: | No commercial reproduction, distribution, display or performance rights in this work are provided. | |||||||||
ID Code: | 90205 | |||||||||
Collection: | CaltechAUTHORS | |||||||||
Deposited By: | Joy Painter | |||||||||
Deposited On: | 10 Oct 2018 17:28 | |||||||||
Last Modified: | 16 Nov 2021 03:30 |
Repository Staff Only: item control page